Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2003, 1:16 AM CDT for Grant County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 1:16 AM CDT (06:16 UTC)
- Expired
- Jun 13, 2003, 1:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Grant County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 130616 SVRDDC KSC067-130645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 115 AM CDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST KANSAS * UNTIL 145 AM CDT * AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE WEST OF ULYSSES...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED HICKOK AT 130 AM CDT RYUS AT 145 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WINDS OF 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3771 10150 3741 10150 3741 10110 3770 10110 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:13 PM CDT, 10 hours 3 minutes earlier.
Area forecast discussion, Jun 12, 3:13 PM CDT, 10 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT THU JUN 12 2003 DAYS 1-2... FORECAST DECISION FOR TONIGHT IS ONCE AGAIN SEVERE POTENTIAL, WHERE IT MAY OCCUR AND HOW HIGH TO GO WITH POPS. THE LATEST SWODY1 SHOWED SLIGHT RISK OVER ALL OF CWA WITH AN AXIS OF HIGHER RISK FROM ABOUT MEADE TO DIGHTON AND WESTWARD. WILL GO WITH A GRADIENT WEST TO EAST OF 50 TO 30 POPS, AND MENTION POSSIBLE SEVERE IN THE WESTERN 2/3RDS OF CWA. STORMS SHOULD FIRE/MOVE IN FROM THE WEST, WHERE THE MOST WARMING HAS BEEN GOING ON UNDER SOLAR RADIATION. CLOUDS HAVE BEEN SLOWER TO ERODE IN THE EAST, BUT MOISTURE-LADEN AIR SHOWING DEW POINTS IN LOWER 60S FROM P28 TO HYS AT 19Z. THERE SHOULD BE PLENTY OF UNSTABLE AIR TO TAP ABOVE THE 85OMB LEVEL, HOWEVER SHEAR PROFILE IS NOT FAVORABLE FOR TORNADO-GENESIS. HAIL SHOULD BE THE BIGGEST HAZARD, WITH A FAIRLY LOW 12Z WBZ OF 9,400 FT. WITH SURFACE HEATING GETTING A SLOW START TODAY, DO NOT EXPECT ANY STORMS IN CWA BEFORE ABOUT 23Z OF SO, BEGINNING IN THE WEST. LOOKING AT THE MODELS, THE NGM AND ETA ARE GOING GANGBUSTERS WITH PRECIP, FORMING AN MCS OVER NORTHERN COLORADO TONIGHT AND BRINING IT SOUTHEAST INTO CWA BY 18Z ON FRIDAY. THE SLOW MOVING AVN SEEMS IN BETTER AGREEMENT WITH THE CURRENT ATMOSPHERE, AS THE UPPER FLOW OVER KANSAS AT 12 WAS ONLY THE 30-40KT RANGE. SOUTHERN UPPER JET COMING EAST ACROSS S. AZ AND NM WILL CONTINUE TO BRING WAVES ACROSS TO OUR SOUTH, WHILE THE DEVELOPING UPPER TROUGH WEST OF BRITISH COLUMBIA WILL DEEPEN AND SHOOT SMALL SCALE WAVES OUR WAY IN WEAK NORTHWEST FLOW. WILL KEEP CHANCES OF SHRA/TSRA THROUGH SATURDAY, TAPERING OFF TO 30/20 POPS ON SATURDAY AFTERNOON. PRECIPITABLE WATER PROGS PUT UP TO 2 INCHES ACROSS THE SOUTHERN CWA, WITH AROUND 1 INCH ACROSS NORTHERN COUNTIES, FROM NOW THROUGH SATURDAY. COOLER MAX TEMPS SEEM JUSTIFIED WITH PLENTY OF CLOUDS AND SCATTERED PRECIP. LOWS WILL LIKELY VARY QUITE A BIT DEPENDING ON WHERE PRECIP FALLS. DAYS 3-7... BIG CHALLENGE IS GUESSING WERE THE CLOSED SYSTEM WILL BE BY THIS PERIOD. MODELS HAVE ADVERTISED FOR SOME TIME THAT A SYSTEM WOULD CLOSE OFF IN THE MID/UPPER LEVELS BY THE WEEKEND ANYWHERE FROM THE CENTRAL PLAINS TO THE LOWER MISSISSIPPI VALLEY. EACH MODEL RUN (GFS, UKMET, ECMWF) HAVE PUT THE FEATURE FARTHER WEST AND DIAGNOSTICS WOULD SUPPORT THIS NOTION. GFS AND UKMET ARE SIMILAR. HOWEVER, THERE IS JUST NO WAY TO PREDICT EXACTLY WHERE THE FEATURE WILL END UP. ANY MCS ACTIVITY TONIGHT OR TOMORROW WILL SURELY PLAY A ROLE IN EVENTUAL LOCATION. ALL BEING SAID, I DO FEEL THAT SOME SORT OF CYCLONIC TURNING WILL BE VERY NEAR THE CWA AND WITH ABUNDANT SURFACE MOISTURE AND AN UPSLOPE COMPONENT, THERE SHOULD BE AT LEAST SMALL POPS IN THE FORECAST THROUGH SUNDAY. SYSTEM SHOULD BE FAR ENOUGH REMOVED BY MONDAY THAT WE SHOULD SEE A FEW DAYS OF LARGE SCALE DESCENT/SUBSIDENCE AND SURFACE WARMING. NEXT WEEK SHOULD BE MUCH QUIETER ALTHOUGH I DID LEAVE POPS IN FOR WEDNESDAY. LATE EVENING/OVERNIGHT CONVECTION CHANCES SHOULD RETURN BY THE END OF THE WEEK. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 61 83 62 81 / 40 50 50 30 GCK 58 83 61 81 / 40 50 50 30 EHA 59 85 62 82 / 50 50 50 30 LBL 60 84 63 82 / 50 50 50 30 HYS 61 82 63 80 / 30 30 30 30 P28 65 86 65 83 / 30 50 50 30 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/07
Hazardous weather outlook, Jun 12, 5:00 AM CDT, 20 hours 16 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANGE FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND INTO THE EVENING, MAINLY EAST OF A LIBERAL TO JETMORE TO HAYS LINE. THE THUNDERSTORMS COULD BECOME SEVERE, WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS OVER 60 MILES PER HOUR. FOR MORE WEATHER INFORMATION, PLEASE CHECK OUR WEBSITE AT: www.crh.noaa.gov/ddc .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT, ALONG AND EAST OF THE DEFINED AREA. 26
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 45 min |
| Jun 13, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 48 min |
| Jun 13, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.